Feeds:
Posts
Comments

Posts Tagged ‘weight loss’

Warning:  This post written under the influence of strong pain killers. May contain unintelligible gibberish, unfinished and/or run-on sentences, or just plain drivel.

 

I never imagined I would say this, but it seems I now have something in common with Rush Limbaugh:  Oxycodone.  Since I’d like to limit the things he and I have in common, I’m planning to be careful not to let my use of pain killers turn into an addiction like his.

As of today, I’ve seen three different doctors at the Cancer Center concerning my continuing throat problem. Pretty much all of them agree it’s related to the Xeloda I was taking. What they don’t quite agree on is whether it’s actually thrush, mucositis, or a combination of both. I’ve been taking the meds to treat thrush for five days now with no real improvement. Unfortunately, there’s no particular “treatment” for mucositis – you just have to wait for it to heal, much like a virus.

I took my last Xeloda pill over two weeks ago. Today’s doctor thinks that in about a week the Xeloda will have cleared from my system enough for my throat issues to heal on their own. Meanwhile, I have been unable to eat anything because of the excruciating pain of swallowing, and have continued to lose weight at an alarming rate (105 today). So, the newest approach is to have me take pain killers in order to “minimize the discomfort” of swallowing.

I was instructed to take “1 or 2” of the Oxycodone pills every four hours. At 1:00 this afternoon, I took my first pill. By 1:30, I still couldn’t swallow, so I took the second pill.  By 2:00 I was surprised that I could actually swallow with much less difficulty, and I managed to eat more food during the next half-hour than I’ve eaten over the past four days combined! Wahoo! Then, at 2:30 I passed out in a drug-induced delirium. Four hours later, when I might have taken another dose, I was still completely out-of-it and pretty much unaware of anything but the drool on my pillow.

It’s been about six hours now since I took the Oxycodone and, although I’m certainly more alert, my eyes and limbs are still very heavy.  I’ll have to take another dose here shortly in order to eat again, but I’m thinking this time I will just take one pill and wait a little longer to see if it can do the job on it’s own. Otherwise, I’ll be back in Wonderland for the next several hours. If I’m not completely spaced-out over the next few days, I’ll try to give an update on the eating situation. Meanwhile, I’m going to see if I can avoid that rabbit-hole I fell into earlier.

Alice - Rabbit Hole

Alice about to take a tumble down the rabbit hole

P.S. – Some of you have already been asking about my office visit with the surgeon, Dr. Rajput.  Unfortunately, it didn’t take place (chalk it up to poor communication at UNM). Now I’m scheduled to see him on Wednesday, November 4.

Read Full Post »

I know some of you start to worry when I haven’t posted something for a while. I’m reluctant to say that, this past week, you would be right to be concerned. It hardly seems possible, but in some ways things have gone from bad to worse. (I’m wondering if the Captain of that QE2 I wrote about earlier was maybe a little impaired and turned the ship the wrong direction?)

The short version is: the very instant my abdominal pain began to ease, so that I could actually begin to think about eating “normally” again, I developed a severe sore throat (probably a virus related to the afternoon fevers I’ve been having) and it has made swallowing absolute torture. The worst of it has been going on for about four days, and – believe me – I have tried EVERYTHING:  salt water gargle, baking soda gargle, hot water with honey and lemon, various hot teas, cold water (with and without lemon), tepid water, slippery elm lozenges, zinc lozenges, scraping my tongue (!), popsicles, ice cream, broth, tylenol, illegal drugs, you name it…I can swallow nothing without it being traumatic.

Magic Mouthwash (a/k/a "novacaine")

Magic Mouthwash (a/k/a "novocaine")

They finally prescribed a special mouthwash for me (actually called “Magic Mouthwash”) that has an effect similar to novocaine. The idea is to numb the throat briefly so I can eat. However, when I use it, my lips, mouth, tongue and gums become completely numb, as if I’d just been to the dentist, but unfortunately I can’t get enough of the “magic stuff” to the far back of my throat where I swallow (I’ve tried and tried).  Not to mention, the rest of my mouth is then so numb that putting a spoon or fork in there becomes a bit like feeding a baby. Most of it ends up on my chin.

Soooo, since Thursday I’ve eaten next to nothing: I can get a spoonful or two or yogurt down with great difficulty. I’ve tried a few spoonfuls of oatmeal (very unpleasant). I managed about a 1/4 cup of chicken noodle soup (broth mostly). Even the Ensure I was living on previously won’t go down without a lot of discomfort. Needless to say, I’ve lost some more weight. The last time I checked it was about 107.

I’m very aware that the whole point of this window of time before surgery is to regain strength and weight, and to be as healthy going into the surgery as possible. Yet the clock is running down rapidly and I continue to waste away. I can’t help but wonder what the big overall plan might be here. I must admit, I feel a bit forsaken – or maybe that’s just starvation talking. Throughout this whole ordeal with cancer, I’ve understandably had a few low points and have let despair creep in from time to time. This past week or so, I think I’ve sunk to a new level of desperation. I’ve had many a tearful conversation with the powers out there that are far greater than me, trying in vain to comprehend how, after surviving the chemo and radiation treatment with great difficulty, I should now be visited with the inability to swallow food. Surely this is a bad joke that will end soon.

Meanwhile, Dr. Fekrazad has gently suggested I start taking an anti-depressant. He argues that I will be more likely to have my physical health improve if my mental health gets a boost. He also thinks it would help me deal with the emotional effects of the surgery a bit better. Although I’ve been opposed to this idea in the past (for myself – this is not my opinion for others), I went ahead and filled the prescription and now have a little bottle of Lexapro on hand. But I haven’t been able to take any yet because I can’t swallow them.

A better mood in a bottle?

A better mood in a bottle?

Read Full Post »